Nebraska, 2011

Flood and Heavy Rain in Nebraska, August 29 to 30, 2011

August 29 to 30, 2011 · NWS GID · 7 events in 4 counties and zones

Although severe weather in the form of hail or damaging winds was not an issue, thunderstorms, some producing flooding rains, were widespread across South Central Nebraska between the evening of Monday the 29th and pre-dawn hours of Tuesday the 30th. 50 inches common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$1.0 million
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although severe weather in the form of hail or damaging winds was not an issue, thunderstorms, some producing flooding rains, were widespread across South Central Nebraska between the evening of Monday the 29th and pre-dawn hours of Tuesday the 30th. By far the heaviest rainfall targeted southern counties, generally between the Highway 6 corridor and the Kansas border, with amounts of 1.50 to 2.50 inches common. A narrow zone tallied even higher amounts of at least 3-4 inches, including parts of Harlan, Franklin, Webster and far southern Adams Counties. A few of the highest measured 24-hour totals included 3.90 inches near Bladen, and 3.80 inches near Republican City. An unofficial report indicated that 6 inches fell north of Macon in Franklin County. As a result, northern and eastern portions of Franklin County bore the brunt of localized flooding issues. These issues included water overflowing a small portion of Highway 10 near Macon, causing a car to go in the ditch, and also the flooding of Thompson Creek. The gauge along the Thompson Creek at Riverton crested several inches above flood stage around 9 AM on the 30th, with water gradually receding through the day.

The majority of heavy rain during this event fell between midnight and 5 AM CDT, corresponding to a period of enhanced warm air advection and moisture transport focused into the area along the nose of a 30 knot low level jet evident at 850 millibars. Although weak mid-level lapse rates likely precluded a severe weather threat, the atmosphere was primed for heavy rain with precipitable water values averaging around 2 inches. In the mid-levels, the main forcing mechanism was a modest shortwave passing through quasi-zonal flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 29, 5:23 AM CST, 37 minutes earlier.

Area forecast discussion, Aug 29, 5:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
623 AM CDT MON AUG 29 2011

.AVIATION...12Z TAF. DESPITE HIGHER CLOUDS MOVING IN OVER TOP OF
THE FOG AND LOW CLOUDS THEY HAVE PERSISTED. SOMEWHAT CONCERNED
THAT WITH THE HIGHER CLOUDS THAT THE FOG MAY TAKE A BIT TO BURN
OFF THIS MORNING. HAVE IT MOVING OUT BY MID MORNING...BUT WILL
HAVE TO WATCH TO SEE WHEN IT DOES. THE NEXT CONCERN DURING THIS
PERIOD WILL BE A CHANCE OF THUNDERSTORMS. THE BEST CHANCE SEEMS TO
BE LATER TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 453 AM CDT MON AUG 29 2011/

DISCUSSION...HIGH CLOUDS ASSOCIATED WITH DEEP CONVECTION ACROSS
THE HIGH PLAINS OVERNIGHT CONTINUE TO STREAM ACROSS THE LOCAL AREA
THIS MORNING. THIS CLOUD COVER HAS HELPED TO LIMIT WIDESPREAD
DENSE FOG DEVELOPMENT ACROSS THE REGION THE PAST FEW
HOURS...ALTHOUGH A FEW SPOTS HAVE STILL MANAGED TO FALL TO NEAR
ONE QUARTER OF A MILE AT TIMES. WHILE CONDITIONS REMAIN VERY
FAVORABLE FOR DENSE FOG DEVELOPMENT IF SKIES WERE TO CLEAR OUT...DO
NOT EXPECT THIS TO HAPPEN AS LATEST SATELLITE IMAGERY INDICATED
THAT MID/UPPER LEVEL CLOUD COVER SHOULD PERSIST THROUGH THE MORNING
HOURS. AS A RESULT...OPTED TO COVER FOG THIS PATCHY DENSE FOG WITH
A MENTION OF VISIBILITIES BELOW 1 MILE IN LATEST FORECAST AS WELL
AS ADVERTISED IN HWO/SHORT TERM FORECAST...AND SHIED AWAY FROM AN
ADVISORY AT THIS TIME. WILL CONTINUE TO MONITOR OBS THOUGH...AS AN
ADVISORY MAY BECOME NECESSARY IF CONDITIONS WORSEN OVER THE NEXT
HOUR OR SO.

FOR TODAY...EXPECT A FAIRLY POTENT UPPER LEVEL SHORTWAVE TO CROSS
THE NORTHERN ROCKIES...EVENTUALLY TRACKING ACROSS THE NORTHERN
PLAINS DURING THE OVERNIGHT HOURS TONIGHT. AHEAD OF THIS
DISTURBANCE...EXPECT CONTINUED MID/UPPER LEVEL HIGH CLOUD COVER TO
STREAM ACROSS THE LOCAL AREA DURING THE DAY...WITH SHOWER AND
THUNDERSTORM DEVELOPMENT EXPECTED TO REMAIN MAINLY ACROSS THE HIGH
PLAINS THROUGH THE AFTERNOON HOURS.

BY THIS EVENING...AS THE UPPER LEVEL RIDGE BEGINS TO BREAK DOWN
ACROSS THE LOCAL AREA...EXPECT CONVECTION TO OUR WEST TO ATTEMPT
TO WORK ITS WAY INTO SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL
KANSAS. WITH MODERATE SHEAR AND INSTABILITY FORECAST TO BE IN
PLACE...EXPECT A FEW OF THESE APPROACHING STORMS TO BE ON THE
STRONG SIDE...WITH SMALL HAIL AND GUSTY WINDS BOTH POSSIBLE.
MODELS IN FAIR AGREEMENT BRINGING CONVECTION ACROSS THE LOCAL AREA
OVERNIGHT...WITH THIS CONVECTION CLEARING OUT EARLY IN THE DAY ON
TUESDAY AS UPPER LEVEL RIDGE WILL ONCE AGAIN ATTEMPT TO BUILD
ACROSS THE LOCAL AREA. THIS SCENARIO WILL LIKELY RESULT IN A
RETURN TO ABOVE NORMAL TEMPERATURES ALONG WITH DRY CONDITIONS FOR
THE MIDDLE PORTION OF THE WEEK.

AFTER TONIGHT/EARLY TUESDAY...THE NEXT GOOD CHANCE FOR
PRECIPITATION APPEARS TO BE LATE IN THE WEEK WHEN ANOTHER POTENT
UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT PUSH ACROSS THE
CENTRAL PLAINS. THE LATEST GFS IS A LITTLE MORE PROGRESSIVE WITH
THIS DISTURBANCE THAN EUROPEAN...SO EXACT TIMING STILL A BIT
UNCERTAIN...AND SUBSEQUENTLY FEW CHANGES WERE MADE TO THE
EXTENDED PERIODS OF THE FORECAST THIS MORNING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 29, 4:10 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
510 AM CDT MON AUG 29 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301015-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
510 AM CDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

PATCHY DENSE FOG DEVELOPMENT WILL REDUCE VISIBILITIES TO ONE
QUARTER OF A MILE OR LESS ACROSS PORTIONS OF THE OUTLOOK AREA
THROUGH THE EARLY MORNING HOURS. THE MOST DENSE FOG WILL AFFECT
LOW LYING SPOTS...SUCH AS RIVER VALLEYS...AND IS EXPECTED TO BURN
OFF BY AROUND 9 AM CDT.

IN ADDITION...POTENTIALLY STRONG THUNDERSTORMS ARE EXPECTED ACROSS
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THIS EVENING AND
OVERNIGHT TONIGHT...WITH HAIL TO THE SIZE OF NICKLES AND WIND
GUSTS TO 50 MPH BEING THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SLIGHT CHANCES FOR NON-SEVERE THUNDERSTORMS WILL LINGER INTO THE
MORNING HOURS ON TUESDAY...WITH ANOTHER CHANCE FOR THUNDERSTORMS
ARRIVING THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Webster

When
August 29, 6:00 AM CST to August 30, 6:00 AM CST
Where
Webster County, 1.7 mi ESE of Bladen
Reported by
Public
Coordinates
40.311, -98.550

Storm total rainfall of 3.90 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Harlan

When
August 29, 6:00 AM CST to August 30, 6:00 AM CST
Where
Harlan County, 1.7 mi NW of Republican City
Reported by
Public
Coordinates
40.117, -99.243

Storm total rainfall of 3.80 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Adams

When
August 29, 6:00 AM CST to August 30, 6:00 AM CST
Where
Adams County, 4.65 mi S of Ayr
Reported by
Public
Coordinates
40.353, -98.423

Storm total rainfall of 3.68 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Franklin

When
August 29, 6:00 AM CST to August 30, 6:00 AM CST
Where
Franklin County, 5.4 mi SSE of Upland
Reported by
Public
Coordinates
40.248, -98.861

Storm total rainfall of 3.25 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Harlan

When
August 29, 6:00 AM CST to August 30, 6:00 AM CST
Where
Harlan County, Alma
Reported by
Public
Coordinates
40.100, -99.350

Storm total rainfall of 3.20 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Webster

When
August 29, 6:00 AM CST to August 30, 6:00 AM CST
Where
Webster County, 4 mi SW of Blue Hill
Reported by
COOP Observer
Coordinates
40.289, -98.504

Storm total rainfall of 3.38 inches was reported.

Flood, Franklin

When
August 30, 2:00 AM CST to 11:00 AM CST
Where
Franklin County, 6.3 mi W of Macon to 3.79 mi ENE of Franklin
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Newspaper
Coordinates
40.225, -99.069

Rainfall totals ranging from 2 to as high as 6 inches were reported across the area. Just south of the intersection of Highways 10 and 4 north of Macon, water was reported over the road, causing one car to go into the ditch. Several county roads around the area were affected by running water, causing some minor damage and gravel loss. This heavy rain eventually ran into the Thompson Creek basin, and the gauge near Riverton rose above flood stage during the morning hours of the 30th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342267, 342268, 342269, 342270, 342271, 344341, 342082.